Approximation and interpolation of regular maps from affine varieties to algebraic manifolds


  • Finnur Lárusson
  • Tuyen Trung Truong



We consider the analogue for regular maps from affine varieties to suitable algebraic manifolds of Oka theory for holomorphic maps from Stein spaces to suitable complex manifolds. The goal is to understand when the obstructions to approximation or interpolation are purely topological. We propose a definition of an algebraic Oka property, which is stronger than the analytic Oka property. We review the known examples of algebraic manifolds satisfying the algebraic Oka property and add a new class of examples: smooth nondegenerate toric varieties. On the other hand, we show that the algebraic analogues of three of the central properties of analytic Oka theory fail for all compact manifolds and manifolds with a rational curve; in particular, for projective manifolds.


Arzhantsev, I. V., Flenner, H., Kaliman, S., Kutzschebauch, F., and Zaidenberg, M. G., Flexible varieties and automorphism groups, Duke Math. J. 162 (2013), no. 4, 767–823.

Arzhantsev, I. V., Flenner, H., Kaliman, S., Kutzschebauch, F., and Zaidenberg, M. G., Infinite transitivity on affine varieties, in “Birational geometry, rational curves, and arithmetic”, Simons Symp., Springer, Cham, 2013, pp. 1–13.

Arzhantsev, I. V., Perepechko, A., and Süß, H., Infinite transitivity on universal torsors, J. Lond. Math. Soc. (2) 89 (2014), no. 3, 762–778.

Arzhantsev, I. V., Zaidenberg, M. G., and Kuyumzhiyan, K. G., Flag varieties, toric varieties, and suspensions: three examples of infinite transitivity, Mat. Sb. 203 (2012), no. 7, 3–30.

Cox, D. A., Little, J. B., and Schenck, H. K., Toric varieties, Graduate Studies in Mathematics, vol. 124, American Mathematical Society, Providence, RI, 2011.

Flenner, H., Kaliman, S., and Zaidenberg, M., A Gromov-Winkelmann type theorem for flexible varieties, J. Eur. Math. Soc. (JEMS) 18 (2016), no. 11, 2483–2510.

Forstnerič, F., Holomorphic flexibility properties of complex manifolds, Amer. J. Math. 128 (2006), no. 1, 239–270.

Forstnerič, F., Oka manifolds: from Oka to Stein and back, Ann. Fac. Sci. Toulouse Math. (6) 22 (2013), no. 4, 747–809.

Forstnerič, F., Stein manifolds and holomorphic mappings: The homotopy principle in complex analysis, second ed., Ergebnisse der Mathematik und ihrer Grenzgebiete, 3. Folge, vol. 56, Springer, Cham, 2017.

Forstnerič, F., Surjective holomorphic maps onto Oka manifolds, in “Complex and symplectic geometry”, Springer INdAM Ser., vol. 21, Springer, Cham, 2017, pp. 73–84.

Forstnerič, F. and Lárusson, F., Survey of Oka theory, New York J. Math. 17A (2011), 11–38.

Gromov, M., Oka's principle for holomorphic sections of elliptic bundles, J. Amer. Math. Soc. 2 (1989), no. 4, 851–897.

Hamm, H. A. and Mihalache, N., Deformation retracts of Stein spaces, Math. Ann. 308 (1997), no. 2, 333–345.

Hironaka, H. and Rossi, H., On the equivalence of imbeddings of exceptional complex spaces, Math. Ann. 156 (1964), 313–333.

Iskovskih, V. A. and Manin, J. I., Three-dimensional quartics and counterexamples to the Lüroth problem, Mat. Sb. (N.S.) 86(128) (1971), 140–166.

Kaliman, S., Kutzschebauch, F., and Truong, T. T., On subelliptic manifolds, Israel J. Math. 228 (2018), no. 1, 229–247.

Lärkäng, R. and Lárusson, F., Extending holomorphic maps from Stein manifolds into affine toric varieties, Proc. Amer. Math. Soc. 144 (2016), no. 11, 4613–4626.

Lárusson, F., Mapping cylinders and the Oka principle, Indiana Univ. Math. J. 54 (2005), no. 4, 1145–1159.

Lárusson, F., Smooth toric varieties are Oka, eprint arXiv:1107.3604 [math.AG], 2011.

Lárusson, F. and Truong, T. T., Algebraic subellipticity and dominability of blow-ups of affine spaces, Doc. Math. 22 (2017), 151–163.

Mo\u ıšezon, B. G., Reducution theorems for compact complex spaces with a sufficiently large field of meromorphic functions, Izv. Akad. Nauk SSSR Ser. Mat. 31 (1967), 1385–1414.

Raynaud, M., Flat modules in algebraic geometry, Compositio Math. 24 (1972), 11–31.



How to Cite

Lárusson, F., & Truong, T. T. (2019). Approximation and interpolation of regular maps from affine varieties to algebraic manifolds. MATHEMATICA SCANDINAVICA, 125(2), 199–209.